Tips from Other Journals

Gamma-Hydroxybutyrate and Withdrawal Syndrome

Am Fam Physician. 2001 Sep 15;64(6):1059-1060.

Gamma-hydroxybutyrate (GHB), originally introduced in 1960 as an anesthetic agent, has recently been abused as a nutritional supplement for bodybuilding, for euphoria, and as a sexual enhancer and an incapacitator for assault. It is illegal to possess or prescribe GHB in the United States, but it is easily available through a variety of sources. Its precursors are sold as dietary supplements. The acute effects are coma, myoclonus and bradycardia, which generally resolve rapidly without complication. Many patients presenting to the emergency department with symptoms of GHB ingestion can be discharged within a few hours. Unfortunately, discontinuation of GHB after long-term use can cause prolonged illness. Dyer and associates conducted a retrospective review of poison center records in California and identified seven consecutive cases of excess GHB use. An additional case was brought to the authors' attention by a medical examiner. The authors describe the characteristics, course and symptoms of this syndrome.

The patients all had exhibited a consistent abuse pattern of frequently ingesting large amounts of GHB. Early withdrawal symptoms include insomnia, tremor, confusion, nausea and vomiting. A patient might delay seeking medical attention until the onset of more severe symptoms that include agitation and hallucinations. The withdrawal syndrome progresses over the first two or three days with mild autonomic instability resulting in tachycardia, hypertension, tremor and diaphoresis. Central nervous system symptoms include vivid hallucinations and anxiety, as well as confusion, disorientation, delirium with agitation and combative behavior (often requiring four-point constraints and sedation). These symptoms can become episodic as the syndrome wanes, and symptoms do not always progress from mild to severe in a predictable fashion. When patients are examined in the emergency department, the differential diagnoses that must be considered include other sedative, hypnotic or alcohol withdrawal syndromes, as well as intoxication by sympathomimetic agents, serotonin syndrome and neuroleptic malignant syndrome. Metabolic causes of symptoms include thiamine deficiency and endocrine abnormalities (e.g., thyroid storm, pheochromocytoma and steroid psychoses).

Management of patients experiencing GHB withdrawal syndrome is symptomatic and supportive with a stress on sedation. Benzodiazepines and barbiturates have demonstrated efficacy in these patients.

GHB dependence is rare, probably because of its rapid absorption and elimination. Frequent dosing (every one to three hours around the clock) is required to maintain levels sufficient for physiologic adaptation and dependence. GHB appears to modulate both GAMAA and GABAB receptors, actually resulting in neuroinhibition with physiologic tolerance developing over time. This down regulation of inhibitory GABA receptors releases excitatory neurotransmitters and pathways from inhibition, playing an important role in the withdrawal syndrome that threatens whenever GHB use is discontinued.

The authors conclude that the GHB withdrawal syndrome is becoming more common, develops after frequent ingestion and is manifested by anxiety, insomnia and tremor. Early recognition of these signs, as well as the later development of severe delirium and autonomic instability, will identify patients who would benefit from in-patient medical detoxification.

Dyer JE, et al. Gamma-hydroxybutyrate withdrawal syndrome. Ann Emerg Med February. 200137;2:147–52.


Copyright © 2001 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article